Open Access
Translator Disclaimer
January 2004 The escape rate of favorite sites of simple random walk and Brownian motion
Mikhail A. Lifshits, Zhan Shi
Ann. Probab. 32(1A): 129-152 (January 2004). DOI: 10.1214/aop/1078415831


Consider a simple symmetric random walk on the integer lattice $\ZB$. For each n, let $V(n)$ denote a favorite site (or most visited site) of the random walk in the first n steps. A somewhat surprising theorem of Bass and Griffin [Z. Wahrsch. Verw. Gebiete 70 (1985) 417--436] says that V is almost surely transient, thus disproving a previous conjecture of Erdős and Révész [Mathematical Structures--Computational Mathematics--Mathematical Modeling 2 (1984) 152--157]. More precisely, Bass and Griffin proved that almost surely, $\liminf_{n\to \infty} {|V(n)| \over n^{1/2}(\log n)^{-\gamma}}$ equals $0$ if $\gamma<:1$, and is infinity if $\gamma>11$ (eleven). The present paper studies the rate of escape of $V(n)$. We show that almost surely, the "lim\,inf'' expression in question is 0 if $\gamma\leq 1$, and is infinity otherwise. The corresponding problem for Brownian motion is also studied.


Download Citation

Mikhail A. Lifshits. Zhan Shi. "The escape rate of favorite sites of simple random walk and Brownian motion." Ann. Probab. 32 (1A) 129 - 152, January 2004.


Published: January 2004
First available in Project Euclid: 4 March 2004

zbMATH: 1067.60072
MathSciNet: MR2040778
Digital Object Identifier: 10.1214/aop/1078415831

Primary: 60G50 , 60J55 , 60J65

Keywords: Brownian motion , Favorite site , Local time , Random walk

Rights: Copyright © 2004 Institute of Mathematical Statistics


Vol.32 • No. 1A • January 2004
Back to Top